Jump to content
ACN Latitudes Forums

Recommended Posts

Someone recently posted that azithromycin (esp. combined with an anti-inflammatory) can cause hearing loss. Can you (or anyone) tell me the steps you took to determine this and what, if any treatment or follow-up you pursued.

 

We noticed DS9 saying "What" an awful lot for one ear during a recent phone conversation. My ENT examined him and said there was no fluid buildup or other obstruction and sent him for a hearing test (happening next week). The ENT also did not think that azithromycin causes hearing loss, although some quick googling did bring up some case reports of azith-related hearing loss.

 

He is also on Augmentin, so I took him off the azith and the ibuprofen, and I'm waiting to see what the hearing test shows. (Hearing loss runs in my family, though, so it could be completely unrelated).

 

Can anyone help us out on this?

 

Thanks.

Link to post
Share on other sites

Our pediatric infectious disease doctor recommended a hearing test twice a year if my son remained on azithromycin each day. There are a few rare case reports of hearing loss with the macrolides (primarily clarithromycin which is an older macrolide). I would definitely get it checked. I doubt it is the antibiotic but you should make sure and do a formal test with an audiologist.

Link to post
Share on other sites

Thank you. A test with an audiologist is set for next Tuesday.

 

But....what happens if he *does* have hearing loss? What do they do? If it is caused by the zithromax, will it come back on its own?

 

And..I assume it is safe to stay on the Augmentin, but I am feeling very cautious right now.

 

Did your son's doctor tell you what to do if...?

 

Thanks.

 

Our pediatric infectious disease doctor recommended a hearing test twice a year if my son remained on azithromycin each day. There are a few rare case reports of hearing loss with the macrolides (primarily clarithromycin which is an older macrolide). I would definitely get it checked. I doubt it is the antibiotic but you should make sure and do a formal test with an audiologist.

Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...